Hail, Ottawa
- When
- April 6, 2:55 PM CST
- Where
- Ottawa County, 2 mi N of Bennington
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.067, -97.600
27 hail, 5 tornado, 4 thunderstorm wind, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 6, 2:06 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT THU APR 6 2006 .DISCUSSION... STILL ON TRACK FOR SEVERE WEATHER TODAY. SKIES HAVE CLEARED OVER THE CWA...AND UPPER LOW IS SLOWLY PROGRESSING EASTWARD OUT OF SOUTHEASTERN COLORADO...BOTH OF WHICH ARE DESTABILIZING THE ATMOSPHERE OVER THE AREA. INITIAL SURFACE LOW THIS AFTERNOON IS IN CENTRAL NEBRASKA...HOWEVER PRESSURE FALLS INDICATE SECONDARY SURFACE LOW DEVELOPING FARTHER SOUTH ALONG THE SURFACE TROF IN SOUTH CENTRAL KANSAS. UPPER JET STARTING ITS PROGRESSION EASTWARD INTO OK ATTM. UPPER JET SLIDES EASTWARD IN CONCERT WITH DRYLINE...AND WILL AID IN INITIATION AND STRENGTH OF STORMS DEVELOPING OVER THE NEXT FEW HOURS AND CONTINUING INTO THE EVENING AS THE ENTIRE SYSTEM MOVES EAST. WITH INSTABILITY INTO THE 1-2.5K RANGE...AND 0-6KM BULK SHEAR 40-60KTS...SURFACE BASED STORMS WHICH INITIATE SHOULD HAVE NO PROBLEM BECOMING SEVERE QUICKLY. ANOTHER CONCERN WILL BE STORMS WHICH DO DEVELOP ON THE NOSE OF THE UPPER JET SOUTH OF THE AREA...THEN PROPAGATE RAPIDLY NORTHWARD INTO THE AREA WITH STORM MOVEMENT OF 50 KTS OR MORE POSSIBLE...CONSIDERING 500 MB WINDS 50-70KTS. AS PRESSURES DROP ACROSS CENTRAL KANSAS...EXPECT TO SEE SOME BACKING OF THE LOW LEVEL WINDS...WHICH WOULD INCREASE THE TORNADO THREAT. STORMS CURRENTLY DEVELOPING NORTHWEST OF WICHITA...AND WILL INCREASE IN COVERAGE AND INTENSITY ALONG THE DRYLINE...AND PROPAGATE EAST ACROSS NORTHEAST KANSAS INTO THE EVENING HOURS. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP IN THE UNSTABLE AIRMASS AHEAD OF THIS LINE...WHICH WILL ALSO CARRY A WIND...HAIL AND TORNADO THREAT. STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR DETAILS AS THIS HAZARDOUS WEATHER SITUATION DEVELOPS. COULD HAVE SOME CONCERNS FOR WINDS TOMORROW AS UPPER LOW RETROGRADES NORTHWARD THEN BACK SOUTHWARD INTO THE AREA AND BRINGS IN MID LEVEL WINDS GREATER THAN 40KTS. EASTERN AREAS MAY CATCH A BREAK FROM THE PRECIP EARLY BUT BY DAYS END EXPECT CLOUDY WET AND COOLER CONDITIONS. WITH UPPER LOW IN THE VICINITY...AND INSTABILITY FOR AT LEAST EARLY EVENING HOURS...WILL KEEP MENTION OF PRECIP FOR FRIDAY EVENING...ISOLATED THUNDER NEAR LOW OVER SOUTHEAST CWA STILL POSSIBLE. THINNING CLOUDS AFTER MIDNIGHT WITH MOSTLY CLEAR SKIES ACROSS ALL BUT FAR SOUTHERN PORTIONS OF CWA BY SATURDAY MORNING. COOLER...DRIER AIR FILTERING IN...LOWS FROM AROUND 30 NORTHERN COUNTIES TO MIDDLE 30S EAST CENTRAL COUNTIES. H850 MB TEMPS IN THE SINGLE DIGITS BY 00Z SUN. HIGHS SATURDAY FROM THE MIDDLE 50S NORTHEAST TO UPPER 50S SOUTHWEST COUNTIES. RIDGING ALOFT SATURDAY INTO SUNDAY...FLATTEN SOME BY NORTHERN STREAM SHORTWAVE BUT LITTLE MOISTURE TO WORK WITH HERE. AT THE SURFACE... LEE SIDE TROUGHING TAKING SHAPE...SOUTHERLY WINDS RETURNS TO THE AREA. HOWEVER ANOTHER COOL START SUNDAY MORNING...LOW TO MID 30S EAST TO MID TO UPPER 30S FAR WEST...BEFORE TEMPS REBOUND INTO THE UPPER 60S FOR HIGHS SUNDAY AFTERNOON. SOUTHWEST FLOW ALOFT MONDAY INTO WEDNESDAY POSES SOME PROBLEMS WITH TIMING OF SHORTWAVES ON MODELS. GFS SCENARIO HAS ONE SHORTWAVE PUSHING SOUTH OF SOUTHWEST MONDAY NIGHT INTO TUESDAY AND TAKING DEEPER MOISTURE WITH IT...BUT STILL LAGGING MAIN TROUGH TO THE WEST. LATEST ECMWF NOT AS DISTINCT WITH LEAD SHORTWAVE BUT SLOWER AND STRONGER WITH MAIN SHORTWAVE COMING THROUGH TUESDAY INTO TUESDAY NIGHT. FOR NOW...LEANING TOWARD ECMWF SOLUTION...KEEPING MONDAY DRY WITH HIGHS IN THE MIDDLE 70S. KEPT PRECIPITATION CHANCES MONDAY NIGHT AND WENT MORE WITH CHANCE POPS TUESDAY INTO TUESDAY NIGHT. HIGHS TUESDAY AND WEDNESDAY MAINLY IN THE LOWER 70S WITH LOWS IN THE MIDDLE 50S TUESDAY...UPPER 40 TO LOWER 50S WEDNESDAY MORNING. UPPER RIDGING MOVES IN WEDNESDAY NIGHT INTO THURSDAY. DRY PERIOD. LOWS WEDNESDAY NIGHT UPPER 40S NORTH TO LOWER 50S SOUTH...HIGHS THURSDAY LOWER 70S NORTH TO MIDDLE 70S SOUTH. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && KC/PF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT THU APR 6 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-071100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 353 PM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A DRYLINE IN CENTRAL KANSAS. ADDITIONALLY A FEW DISCRETE STORMS COULD DEVELOP AHEAD OF THE DRYLINE. ANY OF THESE STORMS CAN QUICKLY BECOME SEVERE...CAPABLE OF PRODUCING HAIL AS LARGE AS 2 TO 4 INCHES IN DIAMETER...STRONG WINDS 60 TO 80 MPH AND TORNADOES. THESE STORMS ARE EXPECTED TO MOVE INTO PARTS OF NORTHEAST AND EAST CENTRAL KANSAS BY LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. PERSONS SHOULD BE REVIEWING PREPAREDNESS REQUIREMENTS...KNOW WHERE TO TAKE SHELTER AS THIS IS A HIGHLY DANGEROUS SITUATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL AND PARTS OF NORTHEAST KANSAS DURING THE DAY FRIDAY. A FEW OF THESE STORMS COULD PRODUCE HAIL. MORE THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE AREA FROM MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED. PREPARATIONS SHOULD MADE NOW FOR WIDESPREAD SEVERE WEATHER ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR THE REMAINDER OF THE AFTERNOON AND THIS EVENING.
The Topeka radar (KTWX), 118 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
27 hail, 5 tornado, 4 thunderstorm wind, 1 high wind. Local standard time, as filed.
This tornado touched down 2.5 mile southwest of Manchester at 3:03pm cst and travelled 2.5 miles before lifting 1 mile west of Manchester at 3:08pm cst. The tornado was originally spotted by law enforcement as well as an off-duty NWS employee. It had a path width of 200 yards and damaged or destroyed several outbuildings and flipped a mobile home on its side. The damage was rated as F1. A supercell thunderstorm spawned this tornado.
This tornado formed 4 miles east-northeast of Longford at 3:13pm cst and stayed on the ground for 1 mile before disipating 5 miles east-northeast of Longford at 3:15pm cst. It was an F0 tornado with a path width of 100 yards. Damage was only to trees. It was caused by a supercell thunderstorm. This tornado was reported as being briefly on the ground at the same time as the tornado 5 miles northeast of Longford.
This tornado formed 5 miles northeast of Longford at 3:14pm cst and travelled 4 miles before lifting 9 miles northeast of Longford at 3:19pm cst. It was an F0 tornado with a path width of 100 yards that caused damage to 3 outbuildings and downed a large tree. It formed from a supercell thunderstorm. The tornado was reported as being on the ground briefly at the same time as the tornado 4 miles east-northeast of Longford by a storm chaser.
Debris reported on the west side of town.
This tornado formed from a supercell thunderstorm 2 miles west of Clay Center at 3:40pm cst and travelled 9 miles before lifting 2 miles south-southwest of Garfield Center at 3:52pm cst. The tornado was up to 1/2 mile wide at times and damaged numerous outbuildings, trees, roofs, and irrigation pivots along its path. It was rated as a strong F1 tornado.
Measured at Council Grove Lake.
This tornado touched down at 420pm cst 5 miles north of Barnes and was on the ground for 17 miles before crossing the state line into Gage County, Nebraska 3.5 miles east-northeast of Hollenberg, Kansas...or about 3 miles south and 0.5 miles west of Odell, Nebraska. It was caused by a supercell thunderstorm and was sighted by many storm chasers and storm spotters. Most of the damage with this tornado was rated as F0 or F1. However, strong F2 damage was noted near the intersection of Highways 36 and 148, where one brick home had the roof torn off and some of the exterior walls knocked down. The occupants of the home were in the basement and had to be helped from the damaged home by emergency personel. Four outbuildings were also damaged at this location. Elsewhere, the tornado caused damage to one other home and five additional outbuildings as well as many trees, and one home was completely destroyed just southeast of Hanover.
Several reports of hail ranging from 1 inch to 2 inches in diameter were received from Manhattan from law enforcement, spotters, county officials, and emergency management personnel.
Pea size hail covering the ground.
Several reports from spotters and county officials of 0.88 to 1.25 inch hail in Corning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503866, 5503867, 5503868, 5503869, 5503969, 5503970, 5503971, 5503972, 5503973, 5503974, 5503975, 5503976, 5503977, 5503978, 5503979, 5503980, 5503981, 5503982, 5503983, 5504059, 5503984, 5503985, 5503986, 5503987, 5503988, 5503989, 5503990, 5503991, 5503992, 5504060, 5503993, 5504054, 5504055, 5504056, 5504057, 5504061, 5504058.